Wisconsin, 2017

Flood in Wisconsin, May 30, 2017

May 30, 2017 · NWS ARX · 1 event in 1 county or zone

Persistent high flows along the Mississippi River caused a section of State Highway 82 to wash out south of De Soto. A person driving east from Lansing, Iowa unknowingly drove into the washed out area and drowned when the vehicle became submerged in the water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent high flows along the Mississippi River caused a section of State Highway 82 to wash out south of De Soto. A person driving east from Lansing, Iowa unknowingly drove into the washed out area and drowned when the vehicle became submerged in the water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 2:38 AM CST, 22 minutes earlier.

Area forecast discussion, May 30, 2:38 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
338 AM CDT Tue May 30 2017

.SHORT TERM...(Today and tonight)
Issued at 338 AM CDT Tue May 30 2017

30.08Z water vapor loop shows at least three distinct short-waves
rotating around the parent low over central Ontario. The second
two waves, currently across northern MN and along the Manitoba/ND
border respectively, will drop south across the forecast area
today. As a result, expect periods of scattered showers, with the
best chances being mid-late afternoon for areas south of I-90
where a developing surface trough will provide a boundary for
additional low-level lift/convergence. Kept isolated thunder
mention for the southeast half of the forecast area where MUCAPE
increases up to 500 J/kg. Otherwise, expect increasing cloud cover
through the day, which will help keep temperatures in check with
afternoon highs from the mid 50s across the north to mid 60s
across the south. Westerly winds will be breezy at times with some
gusts to around 20 mph.

Showers will dissipate this evening after sunset with gradually
decreasing cloud cover overnight from southwest to northeast.
Temperatures will be dependent on clouds, but should drop into the
mid 40s for most areas.

.LONG TERM...(Wednesday through Monday)
Issued at 338 AM CDT Tue May 30 2017

Wednesday/Thursday now look dry as surface high pressure builds
across much of the Upper Midwest. A short-wave aloft Wednesday
night/Thursday morning will interact with a warm front across the
Central Plains, keeping showers/storms south across NE into
northern MO/southern IA, so main impact farther north will be
increasing cloud cover on Thursday. Temperatures Wednesday in the
mid-upper 60s will warm 5 to 10 degrees for Thursday with most
areas reaching the mid 70s.

Aforementioned warm front then lifts northward Thursday night into
Friday, increasing chances for showers and thunderstorms, especially
across the southern forecast area. Friday through Sunday, shower/
storm chances will depend on position of the warm front with some
rather stark differences between the GFS/ECMWF. The ECMWF stalls
the front in the vicinity of the forecast area, allowing for multiple
rounds of showers/storms and thus increasing the heavy rain threat
with PWATS around 1.5 inches and warm cloud depths to 3.5 km. The
GFS, however, pushes the front well south Friday night, resulting
in a mostly dry Saturday with additional rain chances on Sunday
due to another Pacific short-wave that's not depicted by the
ECMWF. With a more northern frontal position, instability/shear
profiles support potential for severe thunderstorms in addition to
heavy rain. Too many differences within current model suite, so
overall forecast confidence is low. However, something to watch
closely over the next several days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM CDT Mon May 29 2017

The afternoon/evening showers have finally dissipated, but there
are still more clouds upstream of both airports as another short
wave trough moves south across Minnesota. All the short range
models indicate this wave will not produce any showers overnight
and that most of the clouds should dissipate before getting too
far south. Even if they do move over either airport, it would be a
VFR ceiling anyway. Another short wave trough will move across the
region Friday. This should produce another round of
afternoon/early evening showers and will continue to mention a
VCSH for both airports with a lower ceiling, but still VFR. For
the showers that do form, expecting these to dissipate by early
evening with the VFR ceiling continuing for a few hours before the
clouds scatter out.

&&

.HYDROLOGY...
Issued at 338 AM CDT Tue May 30 2017

Flood Warnings continue along the Mississippi River at both
McGregor and Guttenberg Dam 10 through at least the latter half of
the week. Meanwhile, elevated water levels continue along the
Mississippi River farther north.

Heavy rainfall is possible at times Thursday night through Sunday,
but the threat is highly dependent on the position of an expected
warm front. Large differences in forecast guidance at this time
result in low confidence, but something to watch over the next
several days.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...04
HYDROLOGY...Rogers
Hazardous weather outlook, May 30, 2:47 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
347 AM CDT Tue May 30 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-311200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
347 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Minor flooding continues along portions of the Mississippi River
south of Lansing Iowa.

Isolated thunderstorms are possible this afternoon across
portions of northeast Iowa, far southeast Minnesota, and adjacent
areas of southwest Wisconsin. Severe weather is not expected with
the primary threat being lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor flooding continues along portions of the Mississippi River
south of Lansing Iowa through the latter half of the week.

Additional thunderstorms are possible at times late Thursday
through Sunday. It is too early to determine if severe weather
will occur with any of these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
May 30, 3:00 AM CST to 4:00 AM CST
Where
Crawford County, 2.15 mi SSE of De Soto to 3.64 mi SSE of De Soto
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.392, -91.180

One person drowned when he unknowingly drove his vehicle into a section of washed out road south of De Soto. Persistent high flows along the Mississippi River caused a portion of State Highway 82 to wash out.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Crawford2017-05-3059MaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702258.